Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 31, NWS Brownsville, TX

November 13, 2008Hidalgo County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Nov 13, 2008, 7:30 AM CST for Hidalgo County, Texas. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 13, 2008, 7:30 AM CST (13:30 UTC)
Expired
Nov 13, 2008, 8:30 AM CST
In force
60 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 67 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 13, 8:09 AM CSTHAIL 0.252 Sw Donna, TXPEA SIZE HAIL LASTED FOR 10 MINUTES SOUTHWEST OF DONNA.
Nov 13, 8:15 AM CSTHAIL 0.5Alamo, TXMARBLE SIZE HAIL REPORTED AT ALAMO COUNTRY CLUB. ALSO HAD 2.20 INCHES OF RAIN WITH THE THUNDERSTORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 1.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2008-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1923 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2008-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1923 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 131330
SVRBRO
TXC215-131430-
/O.NEW.KBRO.SV.W.0031.081113T1330Z-081113T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
730 AM CST THU NOV 13 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HIDALGO COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 830 AM CST

* AT 729 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...FROM 16 MILES SOUTH OF DONNA TO 15 MILES SOUTH OF
  MERCEDES...MOVING NORTH AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PROGRESO BY 750 AM CST.
  WESLACO BY 800 AM CST.
  ALAMO BY 805 AM CST.
  LOPEZVILLE BY 810 AM CST.
  EDINBURG BY 820 AM CST.
  LA VILLA BY 825 AM CST.

SEVERE THUNDERSTORMS CONTAIN WIND GUSTS OF 60 MPH OR HIGHER...AND
HAIL THE SIZE OF PENNIES OR LARGER. MOVE TO A PLACE OF SAFETY.

QUARTER SIZE HAIL IS LIKELY. MOVE INDOORS IMMEDIATELY.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2606 9809 2605 9810 2606 9814 2605 9814
      2605 9820 2607 9824 2646 9821 2644 9788
      2606 9787 2606 9789 2605 9793 2606 9800
      2605 9804 2604 9805 2603 9808
TIME...MOT...LOC 1329Z 185DEG 22KT 2598 9814 2596 9798

$$

SPEECE
2 follow-up statements
000 
WWUS54 KBRO 131349
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
749 AM CST THU NOV 13 2008

TXC215-131430-
/O.CON.KBRO.SV.W.0031.000000T0000Z-081113T1430Z/
HIDALGO-
749 AM CST THU NOV 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CST
FOR SOUTHEASTERN HIDALGO COUNTY...

AT 749 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF DONNA...MOVING NORTH AT 25
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PROGRESO LAKES BY 750 AM CST.
  PROGRESO BY 755 AM CST.
  DONNA BY 800 AM CST.
  ALAMO BY 805 AM CST.
  LOPEZVILLE BY 810 AM CST.
  LA BLANCA BY 820 AM CST.

THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
  GOLFBALL SIZE HAIL...WITH POSSIBLE DAMAGE.
  60 MPH WIND GUSTS.
  EXCESSIVE AND DEADLY CLOUD-TO-GROUND LIGHTNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BROWNSVILLE.

THIS IS A DANGEROUS STORM.

&&

LAT...LON 2606 9809 2605 9810 2606 9814 2605 9814
      2605 9820 2607 9824 2646 9821 2644 9788
      2606 9787 2606 9789 2605 9793 2606 9800
      2605 9804 2604 9805 2603 9808
TIME...MOT...LOC 1349Z 186DEG 24KT 2608 9810

$$

SPEECE/HART
000 
WWUS54 KBRO 131408
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
808 AM CST THU NOV 13 2008

TXC215-131430-
/O.CON.KBRO.SV.W.0031.000000T0000Z-081113T1430Z/
HIDALGO-
807 AM CST THU NOV 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CST
FOR SOUTHEASTERN HIDALGO COUNTY...

AT 807 AM CST...A SKYWARN SPOTTER REPORTED PEA SIZE HAIL AND WIND 
GUSTS TO 55 MPH AT THE SANTA ANA WILDLIFE RESERVE.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE
THUNDERSTORM WAS NOW 3 MILES WEST OF DONNA...MOVING NORTH AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DONNA BY 805 AM CST.
  ALAMO BY 810 AM CST.
  LOPEZVILLE BY 815 AM CST.
  LA BLANCA BY 825 AM CST.
  MONTE ALTO BY 830 AM CST.

THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
  GOLFBALL SIZE HAIL...WITH POSSIBLE DAMAGE.
  60 MPH WIND GUSTS.
  EXCESSIVE AND DEADLY CLOUD-TO-GROUND LIGHTNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BROWNSVILLE.

THIS IS A DANGEROUS STORM.

&&

LAT...LON 2606 9809 2605 9810 2606 9814 2605 9814
      2605 9820 2607 9824 2646 9821 2644 9788
      2606 9787 2606 9789 2605 9793 2606 9800
      2605 9804 2604 9805 2603 9808
TIME...MOT...LOC 1407Z 186DEG 24KT 2618 9809

$$

SPEECE/VIPOND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 13, 2:30 AM CST, 5 hours earlier.

Area forecast discussion, Nov 13, 2:30 AM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
230 AM CST THU NOV 13 2008

.DISCUSSION...THE MAJORITY OF CONVECTION CAUSED BY A POSITIVE TILTED
UPPER TROF EXTENDING FROM THE BIG BEND OF TX TO THE TX PNHNDL TO
NEBRASKA IS CONFINED TO AN AREA 90 MILES SE OF POR. THERE IS A SMALL
AREA OF TSTMS 22 MILES SOUTH OF POR...WHICH HAS DISSIPATED ONCE THIS
MRNG...THEN REFORMED. NO SHRAS/TSRAS HAVE DEVELOPED IN ADJ
MEXICO...WHICH WOULD BE INDICATIVE OF A HIER LIKELIHOOD OF SHOWERS
IN THE RIO GRANDE VALLEY THIS MORNING AND AFTERNOON. ALL MDLS HAVE
BEEN TOO AGGRESSIVE WITH POPS DURING THE PAST FEW DAYS WITH THE
FORMATION OF THIS UPPER LEVEL FEATURE. THIS TROF IS STILL PROGD TO
INDUCE AN UPPER LOW OVER OUR REGION BY MIDNIGHT TONIGHT...EJECTING
STRONG PVA OVER THE REGION LATE TODAY THEN MV QUICKLY EAST INTO
THE CENTRAL GULF OF MEXICO BY 12Z FRIDAY.

WITH NAM12 AND GFS KEEPING 60 TO 70 PERCENT POPS IN THE VALLEY TODAY
WILL NEED TO SHOW SOME CHC OF PCPN...SO HAVE CUT POPS TO 40 PERCENT
LEVEL AND SHOW THE CHC FOR TSTM DEVELOPMENT LATER TODAY. LATEST MDL
CONSENSUS HAS STRONG CF THRU ALL OF THE RGV BY 12Z SAT MRNG AS
1035MB SFC HIGH OVER THE TX PNHNDL PUSHES SOUTH. CLEARING AND COOL
CONDITIONS FOLLOW THRU MIDWEEK.
&&

.MARINE...SEAS WERE NEAR 5 FEET WITH EAST-NORTHEAST WINDS AT 12
KNOTS AT BUOY020 EARLY THIS MORNING. WINDS ARE EXPECTED TO BACK TO
THE NORTHEAST AND INCREASE OFFSHORE THE LOWER TX COAST TODAY AS LOW
PRESSURE DEVELOPS ALONG A WEAK FRONTAL BOUNDARY DRAPED ACROSS
EXTREME NORTHWEST PORTIONS OF THE GULF OF MEXICO. SEAS SHOULD
BRIEFLY BUILD IN RESPONSE TO THE INCREASE IN THE PRESSURE GRADIENT
THIS AFTERNOON. WILL WORD SCEC FOR THE OFFSHORE WATERS TODAY AS A
RESULT. AS THE GRADIENT RELAXES TONIGHT AND FRIDAY...WINDS BECOME
LIGHT AND VARIABLE WITH SEAS DIMINISHING. WINDS AND SEAS ARE
EXPECTED TO INCREASE LATE FRI NIGHT INTO EARLY SATURDAY AS A COLD
FRONT MOVES THROUGH THE COASTAL WATERS FRI NIGHT. STRONG NORTH WINDS
WILL DEVELOP ACROSS THE WESTERN GULF SATURDAY IN THE WAKE OF THE
FRONT. SMALL CRAFT ADVISORIES WILL BE NEEDED SAT MORNING WITH GUSTS
TO NEAR GALE FORCE POSSIBLE. WINDS AND SEAS WILL GRADUALLY DIMINISH
SAT NIGHT INTO SUNDAY AS HIGH PRESSURE SETTLES ACROSS THE TX COAST
SUNDAY ALLOWING THE PRESSURE GRADIENT TO RELAX ACROSS THE COASTAL
WATERS. LIGHT NORTHEAST WINDS SHOULD PREVAIL THROUGH THE REST OF THE
PERIOD WITH SEAS CONTINUING TO DIMINISH MONDAY.
&&

.AVIATION...SATELLITE IMAGES AND SURFACE OBSERVATIONS INDICATE A MIX
OF LOW TO MID AND HIGH LEVEL CLOUDS ACROSS DEEP SOUTH TX EARLY THIS
MORNING. CEILINGS WERE NEAR 1200FT AT KPIL TO NEAR 1800FT AT KMFE.
EXPECT MVFR CONDITIONS TO PREVAIL THROUGH 12Z WITH LOW CEILINGS AND
PATCHY FOG CONTINUING TO DEVELOP ACROSS THE LOWER RIO GRANDE
VALLEY. VFR TO MVFR CONDITIONS TO PREVAIL AFTER 12Z WITH SHOWERS IN
THE VICINITY DEVELOPING AFTER 15Z WITH A 500MB SHORTWAVE TROUGH
ACROSS SOUTHWEST MOVING EASTWARD ACROSS THE CWA TODAY. CEILINGS
SHOULD IMPROVE AFTER 21Z AS SUBSIDENCE INCREASES WITH WINDS VEERING
TO THE NORTHWEST ALOFT.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  79  62  81  67 /  40  10   0  20
BROWNSVILLE          80  63  84  61 /  40  10   0  20
HARLINGEN            80  62  85  61 /  40  10   0  10
MCALLEN              80  60  84  61 /  30  10   0  10
RIO GRANDE CITY      80  61  84  61 /  30  10   0  10
SOUTH PADRE ISLAND   77  66  77  68 /  40  10   0  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

58/61
Hazardous weather outlook, Nov 13, 5:00 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 AM CST THU NOV 13 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-141145-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 AM CST THU NOV 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS DEVELOPED NEAR THE MOUTH OF THE RIO GRANDE
RIVER...THEN DRIFTED NORTH TO 5 NAUTICAL MILES OFF THE SOUTH PADRE
ISLAND JETTIES. WATERSPOUTS AND HAIL WERE LIKELY PRODUCED BY THESE
SEVERE THUNDERSTORMS WHICH ARE CURRENTLY MOVING NORTHEAST AT 20
KNOTS OVER THE GULF WATERS OF CAMERON AND WILLACY COUNTIES. AN UPPER
LEVEL TROUGH OF LOW PRESSURE IN COMBINATION WITH SURFACE LOW
PRESSURE WILL PROVIDE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE COASTAL SECTIONS OF DEEP SOUTH TEXAS TODAY. SOME OF THESE STORMS
MAY BE STRONG WITH BRIEF HEAVY RAINFALL AND GUSTY WINDS.

IN ADDITION...A MODERATE RISK OF RIP CURRENTS WILL PREVAIL FOR THE
BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED FOR THE COASTAL WATERS
SATURDAY AS STRONG NORTH WINDS DEVELOP IN THE WAKE OF A COLD FRONT
MOVING THROUGH DEEP SOUTH TEXAS EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PHILO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 3:39 AM CSTMarine Weather StatementBRO2 hr
Nov 13, 4:17 AM CSTSpecial Marine WarningBRO58 min
Nov 13, 4:51 AM CSTSpecial Marine WarningBRO54 min
Nov 13, 5:43 AM CSTSpecial Marine WarningBRO62 min
Nov 13, 6:08 AM CSTSpecial Marine WarningBRO67 min
Nov 13, 8:30 AM CSTSevere Thunderstorm WarningBROHidalgo30 min
Nov 13, 9:10 AM CSTAreal Flood AdvisoryBROCameron80 min
Nov 13, 10:19 AM CSTMarine Weather StatementBRO3 hr
Nov 13, 12:34 PM CSTAreal Flood AdvisoryBROCameron86 min
Nov 13, 1:20 PM CSTSmall Craft AdvisoryBRO7 hr
Nov 13, 4:35 PM CSTAreal Flood AdvisoryBROStarr85 min
Nov 13, 5:42 PM CSTSevere Thunderstorm WarningBROStarr43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.